Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 45, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 2, 2018, 5:14 PM CDT for Val Verde County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2018, 5:14 PM CDT (22:14 UTC)
- Expired
- May 2, 2018, 6:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 70.0 mph
County Val Verde County, TX
The radar
The San Angelo radar (KSJT), 169 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 4:41 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Del Rio, TX (KDLF), launched 12:00Z, 10.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2419 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 481 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 300 m²/s²
- Significant tornado parameter
- 2.5
- Supercell composite
- 7.0
The text
As transmitted.
867
WUUS54 KEWX 022214
SVREWX
TXC465-022300-
/O.NEW.KEWX.SV.W.0045.180502T2214Z-180502T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
514 PM CDT WED MAY 2 2018
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Northwestern Val Verde County in south central Texas...
* Until 600 PM CDT
* At 514 PM CDT, a severe thunderstorm was located 12 miles west of
Pandale, or 23 miles northeast of Dryden, moving northeast at 35
mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Pandale and Hackberry Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Austin San Antonio.
&&
LAT...LON 3029 10176 3029 10135 3005 10176
TIME...MOT...LOC 2214Z 231DEG 31KT 3017 10176
HAIL...2.00IN
WIND...70MPH
$$1 follow-up statement
841
WWUS54 KEWX 022245
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
545 PM CDT WED MAY 2 2018
TXC465-022300-
/O.CON.KEWX.SV.W.0045.000000T0000Z-180502T2300Z/
Val Verde TX-
545 PM CDT WED MAY 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHWESTERN VAL VERDE COUNTY...
At 545 PM CDT, a severe thunderstorm was located 11 miles north of
Pandale, or 27 miles northwest of Juno, moving northeast at 35 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Pandale and Hackberry Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Austin San Antonio.
&&
LAT...LON 3029 10176 3029 10135 3012 10166
TIME...MOT...LOC 2245Z 231DEG 31KT 3034 10152
HAIL...2.00IN
WIND...70MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 4:52 PM CDT, 22 minutes earlier.
Area forecast discussion, May 2, 4:52 PM CDT, 22 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 452 PM CDT Wed May 2 2018 .UPDATE... The Storm Prediction Center has issued a Severe Thunderstorm Watch for much of West Texas including Val Verde and Edwards County in South Central Texas. There has already been two severe storms across Terrell County this afternoon, just west of Val Verde County. The HRRR, in addition the ARW and Texas Tech WRF show isolated strong storms around Val Verde and Edwards County through the evening hours, eventually becoming more liner to the north of the area towards San Angelo. The HRRR and Texas Tech WRF also hint at a few Serranias del Burro storms developing between 6pm and 9pm and moving northeast towards the Rio Grande. We will continue to monitor radar trends, and if some Serranias del Burro storms do develop and start to head towards Kinney and Maverick Counties the Severe Thunderstorm Watch may be expanded in spatial coverage. && .PREV DISCUSSION... /ISSUED 248 PM CDT Wed May 2 2018/ SHORT TERM (Tonight through Thursday Night)... The main forecast issue in the short term is the evolution of convection across the western half of the area. The approach of the first shortwave trough and dryline should initiate convection by 00Z over the Serranias del Burro mountains or maybe as far northeast as the Sanderson area. CAMs vary on the progression of storms after that, but the bulk of the solutions have isolated severe supercells over Val Verde and Edwards counties and just to the north, then cold pools merging into a weak MCS progressing east to the I-35 corridor by 12Z. That's a plausible scenario based on climatology, especially with the diurnal strengthening of the LLJ. If that happens, the severe threat should be limited to the supercellular period late this evening, and mainly in the far west for large hail and damaging winds. Thursday would have morning storms for many areas, and only recovery for another round of convection in the far west Thursday afternoon. On the other hand, if the storms fail to initiate this evening, or fail to form the MCS, then most of South Central Texas would be primed for a greater chance of severe storms on Thursday. Rainfall will be spotty and range from areas in coastal plains receiving no rain at all, to maybe a few spots receiving up to two inches in the Edwards Plateau. LONG TERM (Friday through Wednesday)... The situation for Friday into early Saturday is less complicated, as the longwave upper trough ejects across Texas and drags a cold front through our area. The net result will be a moist adiabatic profile, deep warm cloud depth (i.e., above -10C), and slow-moving and/or training of cells from west to east across the area. This should result in widespread one to two inch rain amounts, with a few spots in the Edwards Plateau possibly receiving up to four inches for the entire three-day period. High pressure will end the rain and bring clearing on Saturday, followed by an extended period of dry weather and near normal temperatures through the end of next week, as zonal flow occurs over most of the CONUS. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 88 72 85 70 79 / 20 40 40 50 70 Austin Bergstrom Intl Airport 88 73 85 70 79 / 20 40 30 40 70 New Braunfels Muni Airport 87 72 86 70 81 / 20 30 30 40 70 Burnet Muni Airport 85 70 83 67 74 / 20 60 50 60 80 Del Rio Intl Airport 94 73 91 71 81 / 20 60 30 60 70 Georgetown Muni Airport 86 71 84 68 77 / 20 50 40 60 80 Hondo Muni Airport 88 73 87 71 80 / 20 30 30 50 70 San Marcos Muni Airport 87 72 86 70 80 / 20 30 30 40 70 La Grange - Fayette Regional 89 73 86 71 83 / 20 20 20 30 60 San Antonio Intl Airport 87 73 86 71 80 / 20 30 30 50 70 Stinson Muni Airport 87 73 86 72 81 / 20 30 30 50 70 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...05 Synoptic/Grids...Treadway Public Service/Data Collection...YB
Hazardous weather outlook, May 2, 5:05 AM CDT, 12 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 505 AM CDT Wed May 2 2018 TXZ171>173-183>194-202>209-217>225-228-031015- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 505 AM CDT Wed May 2 2018 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Some storms may be strong to severe across parts of the Rio Grande into the Edwards Plateau, including Del Rio, this evening and possibly into the northwestern Hill Country overnight. The main threats will be large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong to severe storms are possible along and west of the Interstate 35 corridor on Thursday into Thursday night. Thunderstorms with heavy rains are possible Friday into Friday night especially across Val Verde and Edwards counties. Isolated strong storms are also possible. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report severe weather and flooding today through Friday night.
In the hours before
Special weather statement, May 2, 5:04 PM CDT, 10 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 504 PM CDT WED MAY 2 2018 TXZ183-022245- Val Verde TX- 504 PM CDT WED MAY 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY UNTIL 545 PM CDT... At 504 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles west of Pandale, or 25 miles east of Dryden, moving northeast at 55 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Pandale and Hackberry Crossing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 200 AM CDT for south central Texas. LAT...LON 3029 10176 3029 10120 3005 10173 3010 10176 TIME...MOT...LOC 2204Z 239DEG 49KT 3017 10171
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 5:04 PM CDT | Special Weather Statement | EWX | Val Verde | 41 min |
| May 2, 5:57 PM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 18 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.